July 2012 Moms

WWYD? Possible medication allergy

Yesterday I took LO to the dr to get her ears checked and she does have a slight infection in one ear. She prescribed amoxicillin so I picked it up on the way home and we gave her the first dose at dinner time. Well she started making this awful choking/gagging sound that she's never done before! Scared the crap out of me. I had only given her a third of the dose too. She spit most of it out right away too. We waited several minutes and she seemed to be ok so we thought maybe she just didn't like the taste of it. She's lives the taste of the baby Tylenol though and it smelled similar. So we gave her the rest and she did the same gagging sound and spit it all up. 5 min later she threw up. Not just spit up like normal, this was actually vomit. And then again a few minutes later and then a HUGE vomit 10 minutes after that. Both MH and I were freaked out. I called the dr right away but ours is away so they paged another. She called us back pretty quick and in the meantime I called my inlaws, FIL is a dr too. I learned that MIL is deathly allergic to penicillin and so is my sister. Also MH is allergic to erythromycin which is in the same family as penicillin and amoxicillin. FIL said it can run in the family and LO might be allergic.

Anyway the pedi calls back and I tell her all this. She said to wait until the morning and if LO hasn't thrown up again, to give her another dose of meds and see if it makes her throw up. WTF? Obviously it made my child sick before so why would I want to risk it? And she hardly ingested any of it since she spit out most of it. I hate to think what would have happened if she swallowed more. I told the pedi all this and that I think we need to switch meds and she still said to try another dose that maybe LO has the stomach flu. No she does not have the flu, she was fine all day and has been fine since throwing up.

Now I am waiting for the drs office to open so I can call and ask the dr there to please call in a different prescription for LO. I am not giving her amoxicillin again. Am I over reacting?

Re: WWYD? Possible medication allergy

  • No way, I wouldn't want to risk giving it to her either. I hope you find one that works.

    "As long as I'm living, my baby you will be "

    image
  • I'm paranoid, but I would ask for a different prescription. This actually happened to my friend's infant... she tried a few times and he threw up every time he took the meds. I'm not sure if it ended up being an allergy, but they switched it because regardless, he wasn't getting any benefit from the prescription since it all came back up. 

     I hope your little one is feeling better very soon! 

    Baby Birthday Ticker Ticker Baby Birthday Ticker Ticker
  • My LO had an ear infection a couple of weeks ago and we were on amoxicillian. The first couple of times we gave it to her something similar happened. She would make gurgling/chocking noises and it scared us.  I think it was because she was not use to swallowing that much liquid.  Our pedi had us give her 3 mL what we did was give a few small drops at a time, that were spaced out.  It took us about 15 mins to give her the full dose.  My LO also projectile threw up a couple of times but that was because she had a cold and had tons of mucous.  The pedi said the mucous was unsettling her stomach and making it hard for her to keep things down. If your LO is sick that could be the reason she threw up.  If she is fine then it might be the taste/flavor of the medication or a reaction.  I would probably give it one more time and see what happens.  If she throws up again I would demand a new medication and think she probably has an adverse reaction to it. 
    imageImage and video hosting by TinyPic
    Baby Birthday Ticker Ticker
  • I get that they want to make sure, but yeah I wouldn't want to risk it either. I would ask for a new script [prescription] ASAP. If they want you to give one more dose I would agree only if they let me do it in the doctors rooms, so that there were medical people on hand both to witness and to help fix the issue.

    I don't think you're overreacting at all.
  • I don't think you are over reacting. Allergies can get worse the more exposure a person has to the allergen, you never know if she second reaction will be worse than the first. With a family history of penicillin allergy, I would be too worried to risk it. I'm a bit on the paranoid side though.
    image
  • Well I'm on both sides of the fence on this one. All antibiotics can cause GI upset IE nausea, vomiting and diarrhea. She may also have some post nasal drip and the mucous could make her vomit.

    You don't necessarily want her to move to a different type of antibiotic if the bacteria she has is sensitive to penicillin bc then you're down an entire category of antibiotics to use. Some of the other antibiotics can have more side effects than penicillin and are harder on the liver and kidneys.

    Did she have any rashes or other symptoms?

    This is kind of a tough call honestly bc antibiotics are so hard on the tummy a lot of people don't tolerate them well. BUT she's your baby and you saw her react. Trust your instincts
    Image and video hosting by TinyPic
    What just happened in my diaper?!
    Lilypie First Birthday tickers
    Lilypie Fourth Birthday tickers
  • image zyas:
    Yesterday I took LO to the dr to get her ears checked and she does have a slight infection in one ear. She prescribed amoxicillin so I picked it up on the way home and we gave her the first dose at dinner time. Well she started making this awful choking/gagging sound that she's never done before! Scared the crap out of me. I had only given her a third of the dose too. She spit most of it out right away too. We waited several minutes and she seemed to be ok so we thought maybe she just didn't like the taste of it. She's lives the taste of the baby Tylenol though and it smelled similar. So we gave her the rest and she did the same gagging sound and spit it all up. 5 min later she threw up. Not just spit up like normal, this was actually vomit. And then again a few minutes later and then a HUGE vomit 10 minutes after that. Both MH and I were freaked out. I called the dr right away but ours is away so they paged another. She called us back pretty quick and in the meantime I called my inlaws, FIL is a dr too. I learned that MIL is deathly allergic to penicillin and so is my sister. Also MH is allergic to erythromycin which is in the same family as penicillin and amoxicillin. FIL said it can run in the family and LO might be allergic. Anyway the pedi calls back and I tell her all this. She said to wait until the morning and if LO hasn't thrown up again, to give her another dose of meds and see if it makes her throw up. WTF? Obviously it made my child sick before so why would I want to risk it? And she hardly ingested any of it since she spit out most of it. I hate to think what would have happened if she swallowed more. I told the pedi all this and that I think we need to switch meds and she still said to try another dose that maybe LO has the stomach flu. No she does not have the flu, she was fine all day and has been fine since throwing up. Now I am waiting for the drs office to open so I can call and ask the dr there to please call in a different prescription for LO. I am not giving her amoxicillin again. Am I over reacting?
     

     I just wanted to let you know that when my son was 2 months old he had his first ear infection his fever was 104 so i call his dr they tell me everything i need to do make an appt for him to go see the doctor in the am so i do.she tells me that he has an ear infection so she gives me a rx for amoxicillin go home give him his first dose then he starts having his tongue swell and hives all over his body so of course i take him to the hospital for some student doctor to tell me he is fine. so then I make an appt for him to his the pedi she tells me he is allergic to amoxicillin so anyway to get my point she could of definitely be allergic to it she could just be showing it in a different way.if you already got your answer sorry for writing the post lol.


    image




    image




    image




    image




    image



    image




    image




    image



    image



    image
This discussion has been closed.
Choose Another Board
Search Boards